Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 142, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 25, 2008, 3:42 PM CDT for Marshall County, Mississippi; Fayette County, Hardeman County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2008, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 25, 2008, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, MS, Fayette County, TN, Hardeman County, TN
The radar
The Memphis radar (KNQA), 61 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:45 PM CDT | FLASH FLOOD | Somerville, TN | MANY ROADS IMPASSABLE FROM EXCESSIVE WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 252043
FFWMEG
MSC093-TNC047-069-252345-
/O.NEW.KMEG.FF.W.0142.080825T2043Z-080825T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 645 PM CDT
* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLOVERPORT.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3513 8906 3500 8923 3500 8934 3491 8934
3475 8954 3473 8972 3498 8971 3501 8964
3505 8964 3520 8950 3535 8930 3544 8902
3543 8885 3539 8886 3534 8879 3525 8879
$$1 follow-up statement
000
WGUS74 KMEG 252255
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT MON AUG 25 2008
MSC093-TNC047-069-252345-
/O.CON.KMEG.FF.W.0142.000000T0000Z-080825T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL MS-FAYETTE TN-HARDEMAN TN-
555 PM CDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHERN HARDEMAN...SOUTHEASTERN FAYETTE AND NORTHERN MARSHALL
COUNTIES...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEVILLE...
SOMERVILLE...SILERTON...CLOVERPORT AND BOLIVAR.
.ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN THE
WARNED AREA.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3513 8906 3500 8923 3500 8934 3491 8934
3475 8954 3473 8972 3498 8971 3501 8964
3505 8964 3520 8950 3535 8930 3544 8902
3543 8885 3539 8886 3534 8879 3525 8879
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 11:07 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 11:07 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1107 AM CDT MON AUG 25 2008 .UPDATE... WILL INCREASE TODAY/S TEMPERATURES IN MOST LOCATIONS. WILL MAKE SLIGHT ADJUSTMENTS TO RAIN CHANCES AND OTHER WEATHER ELEMENTS. && .DISCUSSION... NUMEROUS SHOWERS WITH HEAVY DOWNPOURS WILL DEVELOP THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 40 AROUND THE NORTHERN EDGE OF TROPICAL DEPRESSION FAY. CLOSELY MONITORING FOR THE LOW POTENTIAL OF MINI-SUPERCELLS AND POSSIBLE TORNADOES EAST OF A LEXINGTON TN TO HOUSTON MS LINE THIS AFTERNOON. AT 11 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...MAINLY DRY CONDITIONS WERE OCCURRING WITH TEMPERATURES BETWEEN 73 AND 83 DEGREES. SKIES WERE VARIABLE OVER THE AREA AND NORTHEAST WINDS WERE AROUND 10 MPH. FAY WAS NEAR STATIONARY BETWEEN MERIDIAN AND JACKSON MS. HEAVY RAIN WAS OCCURRING OVER ALABAMA ON THE EASTERN EDGE OF FAY. REST OF TODAY...HEAVY RAINFALL AND GUSTY WINDS SOUTH OF INTERSTATE 40...PARTICULARLY OVER NE MS...CAN BE EXPECTED. THINK NUMEROUS SHOWERS WILL DEVELOP OVER THESE AREAS BY 2 PM CDT AS DEEP MOISTURE SURGES NORTHWEST AND CONVECTIVE TEMPERATURES IN THE LOW TO MID 80S ARE REACHED. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING. THE SHOWERS WILL MOVE WEST AND LIKELY AFFECT THE MEMPHIS...TUNICA MS...AND JACKSON TN AREAS MID TO LATE AFTERNOON. MOST OF THE SHOWERS WILL BE BRIEF IN DURATION...LESS THAN ONE HOUR IN MOST LOCATIONS. THUNDER WILL BE LIMITED WITH WEAK MID LEVEL LAPSE RATES AND LACK OF SIGNIFICANT ICE IN CLOUDS. THERE IS A SMALL CHANCE OF MINI-SUPERCELLS AND TORNADOES OVER NE MS AND NEAR THE TN RIVER SOUTH OF INTERSTATE 40 THIS AFTERNOON WITH LIFTED INDICES -3 TO -5 AND 0-3 KM HELICITIES AROUND OR JUST ABOVE 150 M2/S2 ON THE NORTHEAST QUADRANT OF FAY. CONFIDENCE THAT TORNADOES DEVELOP REMAINS LOW. APPEARS THE BETTER TORNADO POTENTIAL WILL STAY EAST OF FORECAST AREA THIS AFTERNOON OVER ALABAMA WHERE MOISTURE...LIFT...INSTABILITY...AND LOW LEVEL SHEAR WILL BE BETTER. AT THIS TIME...WILL LEAVE TORNADO MENTION OUT OF HWO AS CONFIDENCE OF OCCURRENCE REMAINS LOW...BUT WILL CLOSELY MONITOR THROUGH THE DAY AND UPDATE PRODUCTS AS NECESSARY. AREAS NORTH OF INTERSTATE 40 WILL MAINLY STAY DRY AS SOME LOW LEVEL DRY AIR WRAPS INTO THESE AREAS FROM THE NORTHEAST. WILL RAISE HIGH TEMPERATURES IN MOST LOCATIONS WITH A GOOD AMOUNT OF MORNING SUN NEAR AND JUST SOUTH OF INTERSTATE 40. HIGHS WILL MAINLY BE IN THE 80S. UPDATE WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 341 AM CDT MON AUG 25 2008/ DISCUSSION... CURRENTLY...THE REMNANTS OF FAY ARE CENTERED OVER SOUTHERN MISSISSIPPI EARLY THIS MORNING. A COUPLE OF RAIN BANDS ASSOCIATED WITH THIS SYSTEM ARE IMPACTING THE MID SOUTH. THE OUTERMOST BAND IS ROTATING ACROSS NORTHWEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS WHILE ANOTHER BAND IS SKIRTING PARTS OF NORTH MISSISSIPPI. ELSEWHERE MOST LOCATIONS ARE RAIN FREE WITH TEMPERATURES IN THE LOWER 70S. TODAY...MODELS CONTINUE TO BE ERRATIC IN THEIR TREATMENT OF THE REMNANTS OF FAY. THE 00Z GFS IS BACK TO A MORE AGGRESSIVE NORTHEAST MOVEMENT OF THE SYSTEM WHILE THE 00Z NAM IS MUCH SLOWER. SEVERAL OF THE ENSEMBLES MEMBERS ARE SLOWER THAN THE OPERATIONAL GFS AS WELL. HAVE TRENDED TOWARD THE SLOWER NAM FOR THIS FORECAST. FOR TODAY EXPECT THE SYSTEM TO MEANDER AROUND SOUTH CENTRAL MISSISSIPPI AND BE LOCATED AROUND MERIDIAN MISSISSIPPI BY THE END OF THE DAY. RAIN BANDS WILL CONTINUE TO DEVELOP AND WRAP AROUND THE SYSTEM INTO THE MID SOUTH. NORTH MISSISSIPPI WILL CONTINUE TO HAVE THE BEST CHANCE FOR RAIN ALONG WITH SOME LOCALLY HEAVY RAIN. RAIN CHANCES WILL DROP OFF THE TO THE NORTH AND WEST AWAY FROM THE SYSTEM. COOLEST HIGH TEMPS WILL ALSO OCCUR ACROSS NORTHEAST MISSISSIPPI DUE TO CLOUDS AND RAIN WITH WARMER...THOUGH STILL BELOW NORMAL READINGS...TO THE NORTH AND WEST. TONIGHT...THE REMNANTS OF FAY WILL MOVE SLOWLY NORTH ROUGHLY ALONG THE ALABAMA/MISSISSIPPI STATE LINE. IF THIS TRACK IS ACCURATE THEN IT LOOKS LIKE THE GREATEST THREAT FOR HEAVY RAIN AND FLOODING WILL REMAIN TO THE EAST OF THE MID SOUTH WITH A LESSER THREAT ACROSS NORTHEAST MISSISSIPPI. ONCE AGAIN NORTHEAST MISSISSIPPI WILL HAVE THE HIGHEST POPS. LOW TEMPS WILL REMAIN MILD WITH TROPICAL AIRMASS IN PLACE. TUESDAY THROUGH WEDNESDAY...THE SYSTEM WILL CONTINUE ITS SLOW TREK NORTH ALONG THE ALABAMA/MISSISSIPPI BORDER ON TUESDAY AND INTO MIDDLE TENNESSEE ON WEDNESDAY. BEST CHANCES OF RAIN WILL BE ACROSS EASTERN SECTIONS. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE...ESPECIALLY ACROSS EASTERN SECTIONS. EXTENDED...BY THURSDAY THE SYSTEM BEGINS TO MOVE EAST OF THE REGION AS AN UPPER TROF BEGINS TO MOVE INTO THE MIDDLE PART OF THE COUNTRY. THIS SYSTEM WILL DRIVE A COLD FRONT INTO THE MID SOUTH LATE IN THE WEEK INTO THE EARLY PART OF THE WEEKEND. TIMING IS STILL UNCERTAIN AND ONGOING FORECAST LOOKS FINE. && .PRELIMINARY POINT TEMPS/POPS... MEM 87 72 85 71 / 60 40 40 30 MKL 87 70 83 68 / 70 40 40 30 JBR 86 69 87 68 / 30 20 20 20 TUP 83 70 83 70 / 100 60 60 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && MBS/SJM
Hazardous weather outlook, Aug 25, 3:39 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 339 PM CDT MON AUG 25 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 339 PM CDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...FLASH FLOODING...AND GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG AND SOUTH OF A FORREST CITY ARKANSAS TO HUNTINGDON TENNESSEE LINE THROUGH 8 PM CDT. ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS NORTHEAST MISSISSIPPI AFTER 8 PM CDT NEAR THE CENTER OF TROPICAL DEPRESSION FAY... MAINLY ALONG AND EAST OF A HOUSTON TO CORINTH LINE. THIS MAY CAUSE ADDITIONAL LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN ALONG WITH POSSIBLE FLOODING MAY OCCUR ACROSS NORTHEAST MISSISSIPPI ON TUESDAY...MAINLY DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY ANY REPORTS OF FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE. MBS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:04 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Aug 25, 5:04 PM CDT | Areal Flood Advisory | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 3 hr |
| Aug 25, 3:18 PM CDT | Flash Flood Warning | MEG | Decatur | 3 hr |
| Aug 25, 3:30 PM CDT | Flash Flood Warning | MEG | Chester, Henderson | 3 hr |
| Aug 25, 3:55 PM CDT | Flash Flood Warning | MEG | Chester, Madison | 3 hr |
| Aug 25, 4:53 PM CDT | Flash Flood Warning | MEG | Crockett, Haywood, Madison, Tipton | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2008Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.